Michigan, 2019Hail and Damaging Winds in Michigan, August 29, 2019
August 29, 2019 · NWS GRR · 10 events in 7 counties and zones
There were numerous reports of wind damage as a result of severe storms August 29th in the form of downed trees and tree limbs and power lines. In addition there were several reports of very large hail ranging from an inch and three quarters to two and a half inches in diameter.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $127,000
- Crop damage
- $50,000
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There were numerous reports of wind damage as a result of severe storms August 29th in the form of downed trees and tree limbs and power lines. In addition there were several reports of very large hail ranging from an inch and three quarters to two and a half inches in diameter.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 29, 4:10 PM EST, 1 hour 5 minutes earlier.
Area forecast discussion, Aug 29, 4:10 PM EST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
510 PM EDT Thu Aug 29 2019
LATEST UPDATE...
Mesoscale Discussion
.MESOSCALE DISCUSSION...
Issued at 511 PM EDT Thu Aug 29 2019
After talking with SPC a few moments ago it a severe thunderstorm
watch seems rather unlikely. The best instability (mix layer cape
in the 1500 to 2500 j/kg) stays over Lake Michigan as does the
best downdraft cape (800 to 1200 j/kg). The greatest surface dew
points are currently over southerns Wisconsin, and southern and
central Lake Michigan (in the mid 60s). There is fat cape in the
-10c to -30c range so hail is more than possible. There is also a
fair amount of mid level dry air as well as inverted "V" look to
the soundings (RAP model) near the Lake Shore. Winds between 1500
ft and through 2000 ft area from the west around 40 knots so it
would not take much to mix the gusts to the surface near the Lake
Shore. The moisture transport and Low Level jet also suggest the
greatest risk for severe storms in the next hour or two, west of
US-131. There is a good chance for isolated severe storms over
Oceana, Muskegon and Ottawa County as the line of storms moves
southward but we do not expect the stronger storms to get far
inland. So the bottom line is watch in unlikely but isolated
severe storms are still possible west of US-131 for the next 2
hours.
&&
.SYNOPSIS...
Issued at 257 PM EDT Thu Aug 29 2019
- Line of showers and thunderstorms this evening with potential
for strong winds
- Fair weather for Friday
- Chance of showers southern Lower Michigan on Saturday and
Sunday
&&
.DISCUSSION...(This evening through next Thursday)
Issued at 257 PM EDT Thu Aug 29 2019
The marginal risk of severe weather will be across southwest Lower
Michigan late this afternoon and into the evening as line of
storms currently extending from eastern Wisconsin to northwest
Illinois will continue rapidly propagating southeast, then slow as
it reaches southern Lower Michigan.
Main threat with the storms appears to be strong downdrafts as
indicated by the deep, dry adiabatic sub-cloud layer seen in
observed and forecast soundings. An isolated tornado is also
possible with deep layer shear values around 40 knots and low
level SRH values spiking around the time of the storms moving
through.
Fair weather to follow the storms tonight and Friday. An area of
warm advection showers breaks out across southern zones by
Saturday and spreads a bit further north on Sunday. Labor Day
looks dry at this point.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 145 PM EDT Thu Aug 29 2019
VFR conditions will prevail until late this afternoon when a line
of showers and thunderstorms will bring areas of MVFR and brief
IFR in some heavier downpours. The storms will move from northwest
to southeast, reaching MKG by 22Z and JXN about 2 or 3 hours
later.
Winds will be southwest gusting over 20 knots through the evening.
Some thunderstorms could have strong downdrafts with near surface
winds gusting over 40 knots.
&&
.MARINE...
Issued at 257 PM EDT Thu Aug 29 2019
No changes to the Small Craft Advisory. A line of thunderstorms
will move across Lake Michigan through late afternoon with the
potential for winds gusting over 40 knots in stronger storms.
Conditions will calm down quickly later this evening.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement until 8 PM EDT this evening for MIZ037-
043-050-056-064-071.
Lakeshore Flood Advisory until 8 PM EDT this evening for MIZ037-
043-050-056-064-071.
LM...Small Craft Advisory until 8 PM EDT this evening for LMZ844>849.
&&
MESOSCALE...WDM
SYNOPSIS...Ostuno
DISCUSSION...Ostuno
AVIATION...Ostuno
MARINE...OstunoHazardous weather outlook, Aug 29, 2:03 PM EST, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
303 PM EDT Thu Aug 29 2019
MIZ037>040-043>046-050>052-056>059-064>067-071>074-301915-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
303 PM EDT Thu Aug 29 2019
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...This Afternoon and Tonight
There is a marginal risk of severe storms through this evening.
The main threat is strong downburst winds. THere is also the
possibility of a tornado.
Lakeshore flooding and hazardous swim conditions are expected
into this evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
LMZ844>849-301915-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
303 PM EDT Thu Aug 29 2019
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...This Afternoon and Tonight
Winds and waves will be hazardous to small craft through early
evening. There is also a threat of strong thunderstorms with winds
gusting over 40 knots through early evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
In the hours before
Special weather statement, Aug 29, 2:09 PM EST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
309 PM EDT Thu Aug 29 2019
MIZ037>040-043>046-050>052-056>059-292100-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-
Including the cities of Ludington, Baldwin, Reed City, Clare, Hart,
Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma,
Grand Haven, Jenison, Grand Rapids, Ionia, and St. Johns
309 PM EDT Thu Aug 29 2019
...Thunderstorms approaching Southwest Lower Michigan...
At 300 PM EDT...a line of thunderstorms extending from northeast to
southwest across Manitowoc Wisconsin will move east at 45 mph,
reaching Ludington around 4 PM and a Muskegon to Mount Pleasant line
around 6 PM.
These storms will produce frequent lightning and strong gusty winds
that could produce localized damage and power outages. Stay alert to
approaching thunderstorms this afternoon and evening and be ready to
take shelter inside a sturdy building.
Special weather statement, Aug 29, 3:56 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
456 PM EDT Thu Aug 29 2019
MIZ043-044-050-292200-
Oceana-Muskegon-Newaygo-
456 PM EDT Thu Aug 29 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NEWAYGO...MUSKEGON AND
OCEANA COUNTIES...
At 455 PM EDT, National Weather Service meteorologists were tracking
strong thunderstorms located along a line extending from 7 miles
southwest of Silver Lake State Park to 30 miles west of Whitehall.
Movement was east at 50 mph.
Winds in excess of 40 mph and penny size hail are possible with
these storms. Winds could knock down tree limbs and create scattered
power outages.
Frequent cloud to ground lightning is occurring. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.
LAT...LON 4366 8654 4375 8646 4382 8643 4382 8557
4330 8556 4329 8579 4320 8579 4321 8591
4312 8591 4312 8627 4332 8640 4350 8647
4362 8654
TIME...MOT...LOC 2052Z 277DEG 43KT 4362 8664 4344 8709
CASLocal storm report, Aug 29, 5:05 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
605 PM EDT THU AUG 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM HAIL 1 NNE MONTAGUE 43.42N 86.36W
08/29/2019 E0.70 INCH MUSKEGON MI TRAINED SPOTTER
TIME ESTIMATED FROM SPOTTER AND RADAR.
&&
NJJHail, Newaygo
- When
- August 29, 5:15 PM EST
- Where
- Newaygo County, Fremont Muni Arpt
- Measured
- 2.5 in hail
- Property damage
- $10,000
- Crop damage
- $25,000
- Reported by
- Public
- Coordinates
- 43.450, -85.980
Hail up to two and a half inches in diameter was reported near Belmont.
Hail, Newaygo
- When
- August 29, 5:15 PM EST to 5:30 PM EST
- Where
- Newaygo County, 0.69 mi S of Fremont Muni Arpt
- Measured
- 1 in hail
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 43.440, -85.980
Several trees and power lines were blown down and hail up to one inch in diameter was reported.
Hail, Muskegon
- When
- August 29, 5:38 PM EST
- Where
- Muskegon County, 2.13 mi NNW of Twin Lake
- Measured
- 1.75 in hail
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 43.400, -86.180
A public report of hail up to one and three quarters inches in diamter was received from near Twin Lake.
Hail, Kent
- When
- August 29, 6:35 PM EST
- Where
- Kent County, Kent City
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Crop damage
- $25,000
- Reported by
- Public
- Coordinates
- 43.220, -85.750
One and three quarters inch diameter hail was reported in Kent City.
Thunderstorm Wind, Kent
- When
- August 29, 6:50 PM EST
- Where
- Kent County, 2.05 mi NE of Grattan
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 43.100, -85.350
Several small trees were blown down on Lincoln Lake Road north of M-44.
Hail, Montcalm
- When
- August 29, 6:57 PM EST
- Where
- Montcalm County, 1.47 mi NNW of Greenville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.190, -85.260
Hail up to one inch in diameter was reported near Greenville.
Thunderstorm Wind, Ionia
- When
- August 29, 7:10 PM EST to 7:24 PM EST
- Where
- Ionia County, 2.81 mi N of Ionia
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 43.020, -85.080
Several trees and power lines were blown down.
Thunderstorm Wind, Ionia
- When
- August 29, 7:10 PM EST to 7:24 PM EST
- Where
- Ionia County, 2.45 mi SE of Shiloh
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 43.080, -85.040
Several trees and power lines were blown down.
Thunderstorm Wind, Barry
- When
- August 29, 8:38 PM EST
- Where
- Barry County, 0.86 mi SW of Freeport
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 42.760, -85.310
A large tree was blown down near Freeport.
Thunderstorm Wind, Ingham
- When
- August 29, 9:57 PM EST to 10:00 PM EST
- Where
- Ingham County, 0.69 mi S of Leslie
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 42.440, -84.430
A trained spotter reported that several trees were blown down and also uprooted near Leslie.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Kansas, August 29, 2019$3.0 million · 70 kt wind · 9 events
- Hail and Damaging Winds in Kansas, August 29, 2019$155,000 · 1.75 in hail · 15 events
- Hail and Damaging Winds in Nebraska, August 29, 2019$47,000 · 2 in hail · 20 events
- Tornado in Michigan, August 29, 2019$50,000 · EF0 · 1 event
- Tornadoes and Hail in Nebraska, August 29, 2019EF1 · 10 events
- Damaging Winds in Kansas, August 29 to 30, 2019$25,000 · 61 kt wind · 13 events
- Hail in Iowa, August 29, 2019$20,000 · 1.5 in hail · 4 events
- Flash Flood and Damaging Winds in Kansas, August 29 to 30, 201981 kt wind · 15 events
- Flash Flooding and Hail in Missouri, August 29, 20191.5 in hail · 13 events
- Coastal Flood in South Carolina, August 29 to 30, 201912 events
- Flash Flooding and Damaging Winds in Missouri, August 29 to 30, 201952 kt wind · 10 events
- Hail and Damaging Winds in Kansas, August 29 to 30, 20191.25 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851124, 851128, 851131, 851130, 851132, 851125, 851127, 851133, 851134, 851135.